Supplements in the News

Probiotics Prevent Antibiotic-related Diarrhea
 
Published Wednesday, August 1, 2007

LONDON - A mixed probiotic beverage was effective in the prevention of diarrhea associated with antibiotic use, including diarrhea from Clostridium difficile, according to a study recently published in the Journal of British Medicine (doi:10.1136/bmj.39231.599815.55). One hundred thirty-five hospital patients (mean age 74) on antibiotic treatment were given a 100 g (97 ml) drink containing Lactobacillus casei, L. bulgaricus, and Streptococcus thermophilus twice a day during a course of antibiotics and for one week after the course finished; the placebo group received a sterile placebo milkshake. Twelve percent of the probiotic group developed diarrhea associated with antibiotic use compared with 34 percent of the placebo group. Logistic regression to control for other factors gave an odds ratio of 0.25 for use of the probiotic, with low albumin and sodium also increasing the risk of diarrhea. No one in the probiotic group and 17 percent in the placebo group had diarrhea caused by C difficile. Research concluded consumption of a probiotic drink containing L casei, L bulgaricus, and S thermophilus can reduce the incidence of antibiotic-associated diarrhea and C difficile-associated diarrhea.


Send this page to a friend  |  Show Other Stories

Live Your Healthiest Life!
Click here for information on a variety
of health topics.

Find Answers
Vitamins A to Z
Click here for information on vitamins,
minerals, supplements and herbs

Find Answers
About | For Industry | Lookup | In the News | Newsletter | Donate
Natural Products Foundation
Copyright 2015 Natural Products Foundation | Privacy Policy | Disclaimer